well done on getting through the first round!! You may find the next round a little easier as you know what you are in for and your body might not get such a shock.
In reading what you wrote I can totally relate to the foggy cloud you were in and the unstable emotions, no one can completely understand them until you are going through it, its bloody awful!
All the very best for the new arrival, at least you have something nice too look forward to!
I was dxed stage 3c ,6/13 nodes involved at age 48. That was back in 1998. I had surgery and 48 sessions of old regime chemo. Some of it is banned now for use on humans. I have been ca free ever since. I have some long term issues from side effects of chemo. At the time they said they would deal with them when and if they arose. They haven't. But I continue to live and work. Good luck for the future..Ron.
Glad to hear your still free. Thats great!
Are you able to tell me what were the drugs that they gave you? i would like research them if possible.
What are your ongoing issues caused by the Chemo.
I am keepiong a close eye on the side effects of this Chemo. I really dont like being pumped full of toxic chemicals, but there does not seem to be a medical alterantive.
I Start my second session this Wednesday.
I feel a lot better going into this session than the last.
Probably because I have healed more from the surgeries and I know what to expect.
At this stage I am a lot more positive with my attitude.
However I am still not confident in the Chemotherapy....
Being pumped full of extremely toxic chemicals that destroy many types of cells and can damage internal organs....
Is that really the only possible way?
My mainstay was still good old 5fu which I got via canula in the back of alternate hands each tuesday. Every second week for the three days after chemo I took 3tablets of levamisole each day.You find levamisole under vetrinary drugs. Basically it is an anti-parasitic used to treat intestinal worms in animals. It was dose critical in humans,too little and it did nothing,too much and it killed you. I think the technical term for the class of drugs is immuno-modulator. It was banned in the US in 2000 because of its fatal side effects and they believed there were better drugs. I don't believe that a drug gets banned because there is something better. It has become more prominent in recent times as the drug preferred by illicet drug dealers to cut cocaine. They believe that up to 70% of the street cocaine in the us is now cut with levamisole. It has led to some deaths and a lot of emergency visits to er's.
I was ok for a few years ,then I got on a fitness kick. I was walking up to 50 miles a week. I began to lose feeling in my feet and lower legs. I suffered a bout of acute pancreatitis and lost my gallbladder(quite common after cc chemo). I continued to lose touch with my legs and it then started in my left hand. I began to suffer from peripheral oedeema,swelling of the legs. I was tested for congestive heart failure but my heart was ok.I started to pass kidney stones and in one urine test blood was found. I was checked for bladder ca,clear. Another random urine test showed excess protein in my urine. You can lose up to .015 grms of protein a day thru your urine. I was losing 3 gramms. I have had 3 kidney biopsies . All showed problems but none that relate to known kidney disease. Protein keeps your blood in your veins. When it gets low fluid leaks thru the veins and into surrounding tissue....Oedeema.
My ccondition has continued to worsen. I lose around 4 grams a day and have developed pulmonary oedeema and an enlarged heart. they have treated me with all manner of crap drugs,prednisone,sulfasalazine,arave,methotrexate on three different occassions. The prednisone rotted my bones and caused osteoperosis and type two diabetes. The methotrexate whilst originally helping my protein loss causes flares in the neuropathy. I suspect the neuropathy has reached some critical areas and is causing neurological problems ,particularly with my heart which has starte producing ventricular ectopic beats. Simplified ,if you take my pulse I seem to skip every third beat.
My 15 years of survival has not been easy. It is very difficult to convince doctors of l/t side effects of chemo, There is no research on it ,so there is no evidence of it,therfore it does not exist. So it seems I have some rare and unknown auto-immune disease. That in itself is very convenient as if Suffer any organ failure I am not elligible for a transplant because I am immuno-compromised. May you have a smoother path thru survival than me,cheers Ron.
It's good to hear you are feeling more positive. It can take a couple goes to get the dose right, so hopefully this round is easier.
I have had both 5FU (completed in January 2009) and FOLFOX (completed in January 2012) and have no lingering side effects from either - although admittedly, I am not as far out from having completed treatment as Ron. Sorry that you have been through so much, Ron.
It is sometimes hard to accept that chemo is the only way; that the only treatment they recommend to us (apart from surgery) kills both 'good' and 'bad' cells indiscriminately. But if it wasn't for chemo, I might not still be here....perhaps I would be regardless,but I just don't know. I have had two recurrences since my initial diagnosis in 2008 and during my latest one (picked up in December 2012), whilst I was eligible for surgery, my oncologists recommended against chemo. In my particular circumstances, there was no evidence that chemo would do anything for me (at this stage, at least). Even without chemo, though, my CEA (which appears particularly sensitive to the comings and goings of my cancer) is at an all time low (<0.5). Perhaps my surgeons just got it all this time?
As horrid as chemo is, I am a bit lost without it now. Chemo provided me with some reassurance. I was doing all I could, medically speaking, to knock this thing on the head. Still I know there are other things I can do to look after myself. Nourish my body with good food, keep fit and active (there is evidence that physical exercise can reduce the chances of recurrence, particularly with colorectal cancer) and avoid stress. And so far, so good! Chemo isn't easy, but despite having my cancer come back, I have never regretted my decision to have it.
Hang in there Craig.
I would really like to have an update on your progress if at all possible. Mainly in regard to the chemotherapy treatments. My husband has been diagnosed with small bowel/duodenal cancer which has metastisized but is on the same chemo regime as you had. He has just had his 2nd cycle. IV on Tuesday and then portapump put on which was removed today. Very hypo on Tuesday night and didn't sleep well - it seems to give you a high. Portapump off today and very tired.
Any info/advice/suggestions would be appreciated :)
Joy - WA
It effects everyone differently. The"Hypo" is caused from the Steroids.. For me no Hypo but made me moody!!! He will be having the IV and the Oxaliplatin. The IV is the old school cancer treatment that is in the pump. The Oxaliplatin is the one to watch as it causes nerve damage in fingers and feet + others. to much to tell here. Happy to help call me 0423 006 619. remember the time difference. Best regards Craig.
My biggest current side effects at this stage are, my short term memory is terrible + the neuropathy. Apart from the nerve damage (neuropathy) + I have trouble remembering new information, I expect a almost full recovery. I had my most recent check up (Colonoscopy+ blood test) and all is OK.. I had the ascending Colon REMOVED a year ago... I do wish the best.. Its hard yet manageable..... Im a business owner and I kept it all going. it was HELL!! He will need a lot off support, it will be hard... I WANT TO HELP.
Cancer Council NSW would like to acknowledge the traditional custodians of the land on which we live and work.We would also like to pay respect to elders past and present and extend that respect to all other Aboriginal people.